hypoglycaemia

Hypoglycaemia.

Recently I was traveling on an aircraft to the USA when the lady next to me got up to use the restroom and collapsed on the floor just outside the restroom, luckily a fellow passenger and an air stewardess were on hand to check on her wellbeing, but that suddenly changed when an announcement was made for any medical doctors on the flight to make themselves known to the crew.

Quickly an American doctor made himself known and after several minutes he came to the assumption that we had a medical emergency and needed to get medical assistance ASAP for the young lady.

A stewardess came across and asked if the lady was sitting next to me, and I confirmed that the lady was, and that was her hand luggage.

I said I thought I smelt acetone type smell when she got up and she may be a diabetic, this was later confirmed by the doctor and the paramedics at Toronto airport, luckily from incident to get the lady to medical assistance was around 30 minutes tops.

Hypoglycaemia is a serious health risk for anyone who suffers from diabetes if there is an imbalance between the amount of insulin in the body and the amount of food that has been eaten.

Quite often the symptoms of hypoglycaemic shock can appear quite mild at first, most diabetics know the warning signs and will avoid this happening to them by taking food at regular intervals and taking prescribed medication at the correct time too and also monitor their physical activity.

On occasion, they ignore these symptoms and quite rapidly the symptoms change and they go into hypoglycaemic shock and requiring urgent and immediate medical attention because hypoglycaemia can lead to a coma or even death if medical attention is not sorted immediately.

What is hypoglycaemia

Hypoglycaemic shock occurs when there is a low level of blood sugar, the cells in the body use sugar from carbohydrates for energy. The Pancreas makes insulin and this helps keep the blood sugars from getting too high.

When the levels are too high this can cause severe dehydration which in its self can be life-threatening, if sugar is excessively consumed over time it can seriously damage the eyes, heart and nervous system.

In non-diabetics, the production of insulin is regulated so the body only produces what it needs to control sugar levels in the body.

In diabetics, the body may not make its own insulin or the body does make its own the body may not be able to effectively use it, and so medication is used to increase the amount of insulin in the body.

Hypoglycaemia is the reaction to too much insulin in the body and this speeds up the lowering of the blood glucose level if the person has not eaten they will burn blood sugars quicker, or if they are enduring physical activity then the blood sugar becomes dangerously low.

What can cause Hypoglycaemia

Blood sugar could be low if they do more physical activity than they normally do, they could have missed or skipped a meal, insulin could have been taken at a different time than normal, excessive alcohol without food can also cause it. These are some of the more common causes.

The Warning Signs

Quite often sufferers will become irritable and they may also become dizzy, they may be sweating, they could be confused or complain of a headache, they may, of course, faint or become unconscious and go into a coma.

How can you treat Hypoglycaemia

In mild cases, the blood sugars need to be raised quickly and this can be achieved by getting them to eat or drink something sugary like ‘coke’ or sweet tea, or fruit juice.

Then after 15 minutes, they will check their blood sugar levels if they are still low they will eat a little more or have more sugary drinks and then recheck their blood sugar levels again.

If they lose consciousness then immediate medical attention is required.

Conclusion

The lady survived her Hypoglycaemia because there was a doctor on the aircraft who took decisive action and got the lady medical attention quickly by getting the aircraft diverted to the nearest airport for urgent medical care.

Why take the risk of this happening when all they have to do is eat at regular intervals and take their medication at the correct time.

Luckily the lady was fit enough to carry on with her journey in a couple of days, could have been a lot different if a doctor had not taken decisive action that day.